Hail, Comanche
- When
- September 18, 5:18 PM CST
- Where
- Comanche County, 7.94 mi ESE of Wilmore
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.280, -99.090
The hail was just under nickel sized.
Isolated marginally severe hail fell from storms in the far southeast part of the County Warning Area in the early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Isolated marginally severe hail fell from storms in the far southeast part of the County Warning Area in the early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 18, 1:51 PM CST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 251 PM CDT TUE SEP 18 2007 .DISCUSSION... DAYS 1-2... THUNDERSTORM CHANCES THIS EVENING AND TOMORROW WILL BE THE MAIN FORECAST CONCERNS. 12Z UPPER AIR MAPS HAD THE UPPER TROUGH OVER THE ROCKIES, WHILE WV LOOP SHOWS THIS FEATURE HAS ALREADY ROTATED OFF TO THE NORTHEAST. THIS HAS HELPED PUSH THE SFC TROUGH FURTHER TO THE EAST, AND THE TROUGH AXIS/OLD PACIFIC FRONT HAS MOVED THROUGH MOST OF THE WESTERN CWA. WINDS HAVE ALREADY VEERED AT DDC, AND DEWPOINTS HAVE BEEN DROPPING AT OUR WESTERN SITES. HOWEVER, RICH LOW LEVEL MOISTURE REMAINS IN THE EAST WITH SURFACE DEWPOINTS CLOSE TO 70 F AND 850MB DEWPOINTS IN THE MID TEENS C. MODIFYING THE 12Z SOUNDING FROM DDC FOR SURFACE CONDITIONS OF 84 OVER 64 GIVES CAPE VALUES OF AROUND 2000 J/KG. SHORT FUSE COMPOSITE HAS VALUES PRETTY CLOSE TO THIS, ALTHOUGH WITH THE CLOUD COVER STILL HANGING AROUND IN OUR EAST WE STILL HAVE A CAP FOR SFC BASED CONVECTION. STILL, LATEST SATELLITE LOOP SHOWS BREAKS IN THE CLOUDS AND BETTER VERTICAL DEVELOPMENT OUT IN BARBER AND PRATT COUNTIES. THINK THAT WE SHOULD START SEEING THUNDERSTORMS GOING UP ALONG THE BOUNDARY IN THE EASTERN TWO TIERS OF COUNTIES LATER THIS AFTERNOON. THERE SHOULD BE PLENTY OF INSTABILITY AND WINDS ALOFT ARE FAIRLY DECENT, ALTHOUGH NOT A LOT OF DIRECTIONAL SHEAR. THUNDERSTORMS THAT DO GO UP SHOULD BRING SOME HAIL AND POSSIBLY SOME DAMAGING WINDS. THE CONVECTIVE ACTIVITY SHOULD DIMINISH AFTER SUNSET AS WE LOSE THE INSTABILITY. THE TRUE SURGE OF COLD AIR STALLS OUT OVER NORTHERN KS TONIGHT AND THEN PUSHES BACK NORTH TOMORROW AS THE LEE SFC TROUGH REDEVELOPS AND STRONG SOUTHERLY FLOW KICKS IN. LOW LEVEL MOISTURE THAT WAS SHUNTED OFF TO THE EAST TODAY WILL RETURN BY TOMORROW. BOTH THE GFS AND NAM MODELS SHOW A WEAK LITTLE SHORTWAVE DISTURBANCE MOVING THROUGH TOMORROW, WHICH COULD HELP FOCUS THUNDERSTORM DEVELOPMENT. NAM MODEL SOUNDINGS AGAIN HAVE CAPE VALUES OVER 2000 J/KG. BUMPED UP POPS JUST A TAD AND ADJUSTED THEM A BIT FOR TIMING, BUT THINK WE SHOULD SEE A DECENT CHANCE FOR SOME WIDELY SCATTERED STORMS. THE SOUTHWESTERLY FLOW ALOFT AND LEE SFC TROUGH WILL CONTINUE INTO WEDNESDAY NIGHT AND THURSDAY. NOT A HUGE AMOUNT OF UPPER LEVEL FOCUS EVIDENT FOR THURSDAY, BUT NOT OUT OF THE QUESTION SOMETHING ISOLATED COULD BUBBLE, SO INCLUDED SOME VERY LOW POPS. AS FOR TEMPERATURES, MADE ONLY MINOR TWEAKS TO WHAT WE HAD GOING. WITH 850MB TEMPS IN THE UPPER TEENS TO LOW 20S, WE SHOULD BE ABLE TO GET HIGHS INTO THE 80S TO LOW 90S ON BOTH WEDNESDAY AND THURSDAY. MOISTURE AND SOUTHERLY WINDS STAYING UP OVERNIGHT WILL HELP KEEP LOWS MAINLY IN THE 60S. DAYS 3-7... H5 PATTERN REVEALS TROUGH IN THE WESTERN CONUS WITH RIDGE ACROSS EASTERN CONUS 00Z FRI. AS UPPER LOW CONTINUES TO DIG SOUTHWARD INTO SOUTHERN CA, IT BECOMES CUTOFF FROM THE H3 JET. LOW IS EXPECTED TO SPIN OFF THE CA COAST UNTIL JET STREAK MOVES SOUTH FROM WESTERN CANADA INTO WA/OR BY SAT MORNING. THIS WILL TAKE LOW AND BEGIN ITS TRACK NORTHEAST. GFS/ECMWF/CANADIAN MODELS ALL AGREE WITH LOW OPENING BY 00Z SUN AND PUSHING NORTHEAST. AT THE SURFACE, MODELS AGREE WITH LEE TROF DEVELOPING AND REMAINING IN PLACE THROUGH FRIDAY. BY 00Z SAT, BOTH GFS/ECMWF DEVELOP WEAK SURFACE LOW IN THE VICINITY OF WESTERN KS. NO REAL IMPRESSIVE SYSTEM TO CAUSE ANY ISSUES ACROSS THE PLAINS UNTIL 00Z MON. ALTHOUGH DIFFERENCES EXIST WITH PLACEMENT OF LOW, MODELS AGREE THAT COLD FRONT WILL SWEEP ACROSS FA SOMETIME LATE WEEKEND/START OF WEEK. TIMING OF SYSTEM WILL BE HIGHLY DEPENDANT UPON UPPER LOW OVER CA AND ITS MOVEMENT ACROSS WESTERN CONUS. FOR NOW, SEE NO REAL REASON TO MAKE MAJOR CHANGES TO ONGOING FORECAST DURING THIS PERIOD. IN TERMS OF TEMPERATURES, NO REAL CHANGE IN H85 TEMPERATURES EXPECTED UNTIL FRONTAL PASSAGE EARLY NEXT WEEK. DO NOTE LEE TROUGH IN PLACE ONCE AGAIN. THIS WILL KEEP TEMPERATURES INTO THE UPPER 80S AND 90S ACROSS FA UNTIL NEXT FRONT MOVES THROUGH REGION. GIVEN TIMING OF FRONTAL PASSAGE IS IN QUESTION, WILL MAKE MINOR ADJUSTMENT THERE AS WELL. && .AVIATION... DISCUSSION FOR 18Z TAFS. GCK HAS CLEARED AND TROF IS NEAR SITE. CONTINUE TO SEE MVFR DECKS AT HYS THIS AFTERNOON. VIS SATELLITE TRENDS SHOW THAT THIS SHOULD COME TO AN END WITHIN THE NEXT COUPLE OF HOURS. GIVEN AMPLE MOISTURE FROM DDC TO HYS, ANTICIPATED S/WV MOVING ACROSS FA AND DRYLINE POSITION, EXPECT SOME CU TO BUBBLE BY MID AFTERNOON AT HYS AND DDC. THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL KANSAS LATER TODAY IN VICINITY OF DRYLINE. DID NOT INCLUDE VCTS OR TSRA AT SITES JUST YET AS EXACT LOCATION OF DEVELOPMENT IS IN QUESTION. ONCE THUNDERSTORMS MOVE EAST, SKIES WILL CLEAR WITH DRYLINE PASSAGE. BY 06Z WED, ENOUGH MOISTURE WILL ONCE AGAIN MOVE ACROSS SITES, THAT MVFR CEILINGS WILL DEVELOP AND SURFACE WINDS WILL BE SOUTHEAST. SHOULD ALSO SEE VISIBILITIES REDUCE. COULD SEE A BRIEF TIME PERIOD OF IFR CONDITIONS AT SITES AROUND SUNRISE BUT FOR NOW, WILL ONLY REDUCE TO MVFR. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 86 63 90 / 10 20 20 10 GCK 60 86 60 91 / 0 20 20 10 EHA 58 88 61 87 / 0 10 10 10 LBL 60 87 64 91 / 0 10 10 10 HYS 63 85 64 89 / 20 20 20 10 P28 67 86 68 90 / 30 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN26/30/30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1130 AM CDT TUE SEP 18 2007 KSZ030-031-043>046-061>066-074>081-084>090-191000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1130 AM CDT TUE SEP 18 2007 /1030 AM MDT TUE SEP 18 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND TONIGHT...MAINLY EAST OF A WAKEENEY TO DODGE CITY TO ASHLAND LINE. SOME OF THE STORMS COULD BECOME SEVERE...WITH THE PRIMARY THREAT HAIL AND HEAVY RAINFALL...BUT HIGH WINDS ARE NOT OUT OF THE QUESTION. STORMS SHOULD CONTINUE TO MOVE EASTWARD DURING THE EVENING HOURS AND WEAKEN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE FOR ADDITIONAL THUNDERSTORMS WEDNESDAY AFTERNOON...BUT THE SEVERE RISK WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING EAST OF A WAKEENEY TO DODGE CITY TO ASHLAND LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 26/12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 602 PM CDT TUE SEP 18 2007 KSZ089-182345- COMANCHE- 602 PM CDT TUE SEP 18 2007 ...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE COUNTY... AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WILMORE...MOVING EAST AT 15 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3733 9924 3721 9923 3720 9901 3737 9902 18
The Dodge City radar (KDDC), 94 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
4 hail. Local standard time, as filed.
The hail was just under nickel sized.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60770, 60771, 60772, 60773.